Colorado, 2011

Hail in Colorado, May 17, 2011

May 17, 2011 · NWS GLD · 7 events in 2 counties and zones

Strong thunderstorms developed across eastern Colorado and weakened as they moved into western Kansas. 5 inches in diameter were received, including accumulations of small hail, as the storms moved across Kit Carson and Cheyenne counties in east-central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed across eastern Colorado and weakened as they moved into western Kansas. Reports of large hail up to 2.5 inches in diameter were received, including accumulations of small hail, as the storms moved across Kit Carson and Cheyenne counties in east-central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 3:48 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, May 17, 3:48 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT TUE MAY 17 2011

.SHORT TERM (TONIGHT-THURSDAY)...
302 PM MDT TUE MAY 17 2011

ACTIVE WEATHER PERIOD...WITH MULTIPLE SHORT WAVES MOVING THROUGH
FROM THE TROUGH SITUATED OVER THE GREAT BASIN...CREATING A
COMPLICATED FORECAST.

TONIGHT THE LEE SIDE SURFACE LOW WILL DEVELOP OVER EASTERN COLORADO
AND WESTERN KANSAS PROVIDING EASTERLY FLOW OVER THE CWA.  AT THE
SAME TIME AN 850MB JET WILL DEVELOP OVER THE EASTERN PORTIONS OF THE
CWA BRINGING MOISTURE WITH IT.  A 700MB SHORT WAVE TROUGH WILL BRING
LIFTING AHEAD OF IT INTO THE CWA.  THE BEST MOISTURE WILL EXIST OVER
THE NORTHERN AND EASTERN CWA...SO WILL KEEP THE HIGHEST CHANCES
THERE...WITH CHANCES DROPPING TOWARD THE SOUTHWEST PARTS OF THE
CWA.  AS THE LIFT FOLLOWS THE SHORT WAVE TROUGH EAST...CHANCES WILL
REMAIN HIGH IN THE NORTH AND EAST...BUT DECREASE TOWARD THE
SOUTHWEST.  WINDS WILL EASE DURING THE EVENING HOURS...BUT REMAIN
BREEZY AS A STRONG PRESSURE GRADIENT...ASSOCIATED WITH THE SURFACE
LOW OVER EASTERN COLORADO AND WESTERN KANSAS...REMAINS IN PLACE.

WEDNESDAY A SHORT WAVE TROUGH MOVES THROUGH THE EASTERN CWA DURING
THE MORNING HOURS.  BEST CHANCES WILL BE OVER THE EAST DURING THE
MORNING THEN THE ENTIRE AREA WILL HAVE A SHOT AT RAINFALL DURING THE
AFTERNOON AS ANOTHER SHORT WAVE MOVES THROUGH AND THE LIFTING
ASSOCIATED WITH THE LEFT EXIT OF THE JET AS IT MOVES OVER THE
SOUTHWESTERN PART OF THE CWA.  KEPT TEMPERATURES COOL DUE TO MOIST
GROUND FROM RAINFALL AND THE DENSE CLOUD DECK OVERHEAD.  WINDS WILL
BE BREEZY BUT SHOULD STAY BELOW ADVISORY CRITERIA...AS A STRONG
PRESSURE GRADIENT ASSOCIATED WITH THE SURFACE LOW TO THE SOUTH OF
THE CWA REMAINS IN PLACE.

WEDNESDAY NIGHT ANOTHER SHORT WAVE TROUGH MOVES THROUGH.  OVER THE
EASTERN CWA AN 850MB JET WILL BE PRESENT...BRINGING MOISTURE INTO
THE AREA.  EASTERLY FLOW FROM THE SURFACE LOW WILL ALSO AID IN
BRINGING MOISTURE INTO THE AREA.  KEPT WITH THE THINKING OF THE
NORTHERN AREAS HAVING THE BEST CHANCE...AS THE STRONGEST LIFTING
WILL RESIDE OVER THAT AREA.  CHANCES THEN DECREASE TOWARD THE SOUTH.

THURSDAY ANOTHER SHORT WAVE TROUGH MOVES THROUGH THE AREA...PLACING
THE BEST LIFTING ALONG AND NORTH OF I-70.  AT THE SAME TIME...MODELS
MOVE DRIER AIR INTO EASTERN PARTS OF THE AREA.  STILL SOME
DISAGREEMENT AS TO HOW FAST AND HOW FAR WEST THE DRIER AIR WILL
EXTEND.  GFS IS THE MOST AGGRESSIVE WITH THE DRY AIR...MOVING IT
THROUGH THE EASTERN HALF OF THE CWA BY EARLY AFTERNOON.  THE NAM
KEEPS THE DRY AIR OVER THE OK PANHANDLE AND THE SREF MOVES IT
THROUGH THE ENTIRE CWA DURING THE AFTERNOON.  TRIED TO REACH A
MIDDLE GROUND WITH THE DIFFERING MODELS...PLACING SLIGHT CHANCES
OVER THE SOUTH...AND CHANCES NEAR 50 PERCENT ALONG AND NORTH OF THE
INTERSTATE WHERE THE BEST LIFT IS LOCATED.  WILL HAVE TO SEE HOW THE
MODELS HANDLE THE DRIER AIR AS THURSDAY NEARS.  TEMPERATURES WILL BE
WARMER COMPARED TO YESTERDAY.  SOUTH WINDS WILL HELP BRING WARMER
AIR INTO THE CWA...BUT KEPT TEMPERATURES IN THE 60S AND 70S DUE TO
THE DENSE CLOUD COVER AND THE WET GROUND.  WINDS WILL AGAIN BE WINDY
AS THE SURFACE LOW MOVES OVER THE CWA AND THE PRESSURE GRADIENT
REMAINS STRONG.

THURSDAY NIGHT ANOTHER SHORT WAVE MOVES THROUGH.  SOME MOISTURE IS
ABLE TO MOVE BACK INTO THE WESTERN PARTS OF THE CWA...SO HAVE
HIGHEST CHANCES IN THE NORTHWEST.  THE MOISTURE DECREASES TOWARD THE
EAST AND SOUTH...SO HAVE LESSER CHANCES FOR THE REST OF THE CWA.

.LONG TERM (FRIDAY-TUESDAY)...
302 PM MDT TUE MAY 17 2011

TROUGH OVER THE GREAT BASIN THAT HAS BEEN PROVIDING MOISTURE TO THE
CWA WILL BEGIN TO MOVE NORTH AND EAST.  WINDS MAY BE BREEZY AHEAD OF
THE TROUGH AS THE 850MB WINDS STRENGTHEN.  AS THE TROUGH MOVES INTO
THE CWA...AN AREA OF DRY AIR WILL MOVE IN FROM THE SOUTH.  MODELS
DIFFER AS TO HOW FAR NORTH AND HOW MUCH OF THE EASTERN CWA IT WILL
EXTEND OVER...SO HAVE HIGHEST CHANCES IN THE NORTH AND WEST ON
FRIDAY.  MODELS BEGIN TO DIFFER AS TO WHETHER THE TROUGH WILL REMAIN
A CLOSED LOW AND PROGRESS EAST OR BECOME AN OPEN LOW AND MOVE MORE
TO THE NORTH.  REGARDLESS...RAIN WILL END FROM SOUTH TO NORTH FRIDAY
NIGHT INTO SATURDAY.  DID HAVE SOME SLIGHT CHANCES IN FOR SATURDAY
NORTH OF INTERSTATE 70 AS MODELS SHOW A WEAK DISTURBANCE MOVING OVER
THE NORTHERN PORTIONS OF THE AREA DURING THE MORNING AND EARLY
AFTERNOON.  CWA REMAINS DRY THROUGH MONDAY AS THE TROUGH MOVES
NORTHEAST OUT OF THE AREA AND THE NEXT TROUGH MOVES ON SHORE.

MODELS...AND THEIR EARLIER RUNS...AGREE WITH THE POSITION OF THE
TROUGH AS IT MOVES SOUTHEAST OVER THE DESERT SOUTHWEST.  MONDAY
AFTERNOON THE MODELS BEGIN TO DIFFER ON THE SPEED OF THE
TROUGH...WITH THE ECMWF MOVING THE TROUGH EAST FASTER THAN THE GFS
OR ITS MEMBERS.  HAVE CHANCES FOR RAIN MONDAY AND TUESDAY AS THE
TROUGH BEGINS TO TRACK NORTHEAST TOWARD THE CWA AND 500MB VORTICITY
AND 700MB OMEGA MOVE OVER THE AREA.

TEMPERATURES WILL BE SEASONAL THROUGH SATURDAY...THEN BECOME WARMER
OVER MAINLY THE SOUTH AND EAST AHEAD OF THE NEXT TROUGH THAT WILL AFFECT
THE AREA MONDAY AND TUESDAY.

JTL
&&

.AVIATION...
448 PM MDT TUE MAY 17 2011

FOR THE 00Z TAFS...THERE IS A POSSIBILITY FOR THUNDERSTORMS AND
SHOWERS AT THE TERMINALS AND MOISTURE NEAR THE TERMINALS WILL
INCREASE THROUGHOUT THE PERIOD. AS THE LOW LEVEL JET DEVELOPS
OVERNIGHT...KMCK SHOULD SEE BETTER MOISTURE ADVECTION THAN KGLD.
CEILINGS ARE EXPECTED TO DECREASE INTO THE IFR RANGE AT BOTH
TERMINALS OVERNIGHT AND KMCK IS EXPECTED TO DECREASE FURTHER TO LIFR
CEILINGS. WINDS WILL SUBSIDE OVERNIGHT AND TAKE ON MORE OF AN
EASTERLY COMPONENT. EXPECTING IFR CEILINGS DURING THE DAY
TOMORROW...BUT AS MOISTURE INCREASES OVER THE TERMINALS ONE OR BOTH
TERMINALS COULD DROP INTO THE LIFR RANGE.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, May 17, 9:42 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT TUE MAY 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT TUE MAY 17 2011 /1142 AM CDT TUE MAY 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHEAST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO NEAR 50 MPH
WILL CONTINUE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER EASTERN COLORADO THIS AFTERNOON AND ARE EXPECTED TO INCREASE
IN COVERAGE AS THEY MOVE ACROSS THE REMAINDER OF THE AREA LATE THIS
AFTERNOON AND PARTICULARLY DURING THE EVENING HOURS. A FEW STORMS
MAY BECOME SEVERE MAINLY ALONG AND WEST OF A LINE FROM OAKLEY TO
SAINT FRANCIS TO BENKELMAN. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO FRIDAY. THERE WILL BE
A CHANCE OF THUNDERSTORMS FROM WEDNESDAY INTO FRIDAY NIGHT. THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE. OTHERWISE...THE
MAIN THREAT FROM THESE STORMS DURING THIS PERIOD WILL BE CLOUD TO GROUND
LIGHTNING. AFTER A DRY WEEKEND...THE NEXT CHANCE FOR THUNDERSTORMS WILL
BE MONDAY WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 17, 12:14 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND DMG GOODLAND                39.35N 101.71W
05/17/2011                   SHERMAN            KS   PUBLIC

            10-INCH DIAMETER TREE DAMAGED

&&

CJS
Special weather statement, May 17, 5:27 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT TUE MAY 17 2011

COZ091-180100-
KIT CARSON COUNTY-
627 PM MDT TUE MAY 17 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
FLAGLER TO 14 MILES NORTHEAST OF BOYERO...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3951 10316 3958 10302 3957 10273 3922 10267
      3903 10314 3904 10316
TIME...MOT...LOC 0027Z 210DEG 38KT 3950 10301 3912 10308

DR

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 17, 5:40 PM MST
Where
Kit Carson County, 2.76 mi S of Flagler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -103.070

Hail, Kit Carson

When
May 17, 6:05 PM MST
Where
Kit Carson County, 4.65 mi SE of Flagler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -103.000

Hail, Kit Carson

When
May 17, 6:50 PM MST
Where
Kit Carson County, 0.53 mi E of Vona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.740

In addition, accumulations of 1/2-inch diameter hail were so significant that the Colorado Department of Transportation was called out to plow Interstate 70 along a two mile stretch near Vona. The hail also prevented heavy rainfall from running off, resulting in standing water on portions of the Interstate in this area.

Hail, Cheyenne

When
May 17, 7:17 PM MST
Where
Cheyenne County, 13.66 mi NNW of Firstview
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.010, -102.600

Hail, Kit Carson

When
May 17, 7:55 PM MST
Where
Kit Carson County, 5.53 mi NNE of Bethune
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.420

Hail, Kit Carson

When
May 17, 8:15 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.310, -102.270

Hail, Kit Carson

When
May 17, 8:16 PM MST
Where
Kit Carson County, 0.53 mi E of Burlington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292378, 292380, 292381, 292382, 292383, 292385, 292384.